Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 60, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 9, 2011, 5:11 PM EDT for Grayson County, Smyth County, Virginia; 4 counties in North Carolina. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 9, 2011, 5:11 PM EDT (21:11 UTC)
- Expired
- Apr 9, 2011, 6:00 PM EDT
- In force
- 49 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Alleghany County, NC, Ashe County, NC, Surry County, NC, Wilkes County, NC, Grayson County, VA, Smyth County, VA
The radar
The Roanoke radar (KFCX), 129 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 9, 2:00 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.2 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 704 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 169 m²/s²
- 0-3 km storm-relative helicity
- 256 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
722
WUUS51 KRNK 092111
SVRRNK
NCC005-009-171-193-VAC077-173-092200-
/O.NEW.KRNK.SV.W.0060.110409T2111Z-110409T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
511 PM EDT SAT APR 9 2011
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA
ASHE COUNTY IN NORTHWEST NORTH CAROLINA
WESTERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA
NORTHWESTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA
SOUTHERN SMYTH COUNTY IN SOUTHWEST VIRGINIA
SOUTHWESTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 600 PM EDT.
* AT 507 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM MOUNT ROGERS SUMMIT TO 6 MILES SOUTHWEST OF
FLATWOOD...OR ALONG A LINE EXTENDING FROM 7 MILES WEST OF TROUTDALE
TO MOUNTAIN CITY...AND MOVING SOUTHEAST AT 50 MPH.
* LOCATIONS IMPACTED INCLUDE...
MOUNT ROGERS SUMMIT...
GRAYSON HIGHLANDS STATE PARK...
VOLNEY...
MOUTH OF WILSON...
MOUNT JEFFERSON...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.
&&
LAT...LON 3646 8172 3647 8170 3654 8171 3657 8170
3662 8165 3663 8161 3663 8162 3667 8164
3675 8156 3644 8088 3613 8123 3642 8173
TIME...MOT...LOC 2111Z 298DEG 43KT 3669 8150 3649 8168
$$
DS5 follow-up statements
179
WWUS51 KRNK 092119
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
519 PM EDT SAT APR 9 2011
VAC173-092128-
/O.CAN.KRNK.SV.W.0060.000000T0000Z-110409T2200Z/
SMYTH VA-
519 PM EDT SAT APR 9 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SMYTH COUNTY IS
CANCELLED...
THE STORM THAT PROMPTED THE WARNING HAS EXITED THE COUNTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 3646 8172 3647 8170 3650 8170 3652 8165
3667 8139 3644 8088 3613 8123 3642 8173
TIME...MOT...LOC 2118Z 298DEG 43KT 3662 8139 3649 8145
3641 8167
$$
NCC005-009-171-193-VAC077-092200-
/O.CON.KRNK.SV.W.0060.000000T0000Z-110409T2200Z/
ALLEGHANY NC-ASHE NC-SURRY NC-WILKES NC-GRAYSON VA-
519 PM EDT SAT APR 9 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR SOUTHERN GRAYSON...NORTHWESTERN WILKES...WESTERN SURRY...ASHE AND
ALLEGHANY COUNTIES...
AT 516 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM VOLNEY TO LANSING TO ASHLAND...OR ALONG A
LINE EXTENDING FROM TROUTDALE TO LANSING TO ASHLAND...MOVING
SOUTHEAST AT 50 MPH.
LOCATIONS IMPACTED INCLUDE...
CLIFTON...
MOUNT JEFFERSON...
WAGONER...
TWIN OAKS...
DOUGHTON PARK...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
IN ADDITION TO THE DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3646 8172 3647 8170 3650 8170 3652 8165
3667 8139 3644 8088 3613 8123 3642 8173
TIME...MOT...LOC 2118Z 298DEG 43KT 3662 8139 3649 8145
3641 8167
$$
DS711
WWUS51 KRNK 092129
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
529 PM EDT SAT APR 9 2011
VAC077-092139-
/O.CAN.KRNK.SV.W.0060.000000T0000Z-110409T2200Z/
GRAYSON VA-
529 PM EDT SAT APR 9 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN GRAYSON COUNTY IS
CANCELLED...
THE STORM THAT PROMPTED THE WARNING HAS EXITED THE COUNTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 3640 8169 3658 8131 3658 8128 3644 8088
3613 8123
TIME...MOT...LOC 2129Z 298DEG 43KT 3651 8121 3636 8155
$$
NCC005-009-171-193-092200-
/O.CON.KRNK.SV.W.0060.000000T0000Z-110409T2200Z/
ALLEGHANY NC-ASHE NC-SURRY NC-WILKES NC-
529 PM EDT SAT APR 9 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR NORTHWESTERN WILKES...WESTERN SURRY...ASHE AND ALLEGHANY
COUNTIES...
AT 526 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM STRATFORD TO TROUT...OR ALONG A LINE EXTENDING FROM 6
MILES SOUTHEAST OF MOUTH OF WILSON TO TODD...MOVING SOUTHEAST AT 50
MPH.
LOCATIONS IMPACTED INCLUDE...
MOUNT JEFFERSON...
SPARTA...
GLADE VALLEY...
STONE MOUNTAIN STATE PARK...
ROARING GAP...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3640 8169 3658 8131 3658 8128 3644 8088
3613 8123
TIME...MOT...LOC 2129Z 298DEG 43KT 3651 8121 3636 8155
$$
DS344
WWUS51 KRNK 092140
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
540 PM EDT SAT APR 9 2011
NCC171-092150-
/O.CAN.KRNK.SV.W.0060.000000T0000Z-110409T2200Z/
SURRY NC-
540 PM EDT SAT APR 9 2011
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN SURRY COUNTY IS
CANCELLED...
THE STORM THAT PROMPTED THE WARNING HAS EXITED THE COUNTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 3634 8158 3646 8131 3648 8113 3644 8097
3642 8095 3641 8095 3640 8097 3639 8095
3638 8095 3613 8123
TIME...MOT...LOC 2140Z 298DEG 43KT 3642 8108 3629 8144
$$
NCC005-009-193-092200-
/O.CON.KRNK.SV.W.0060.000000T0000Z-110409T2200Z/
ALLEGHANY NC-ASHE NC-WILKES NC-
540 PM EDT SAT APR 9 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR NORTHWESTERN WILKES...SOUTHEASTERN ASHE AND SOUTHERN ALLEGHANY
COUNTIES...
AT 535 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM WHITEHEAD TO BALDWIN...OR ALONG A LINE EXTENDING FROM
SPARTA TO 6 MILES EAST OF TODD...MOVING SOUTHEAST AT 50 MPH.
LOCATIONS IMPACTED INCLUDE...
DOUGHTON PARK...
ROARING GAP...
TRAPHILL...
HAYS...
CRICKET...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3634 8158 3646 8131 3648 8113 3644 8097
3642 8095 3641 8095 3640 8097 3639 8095
3638 8095 3613 8123
TIME...MOT...LOC 2140Z 298DEG 43KT 3642 8108 3629 8144
$$
DS972
WWUS51 KRNK 092149
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
549 PM EDT SAT APR 9 2011
NCC009-092158-
/O.CAN.KRNK.SV.W.0060.000000T0000Z-110409T2200Z/
ASHE NC-
549 PM EDT SAT APR 9 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ASHE COUNTY IS
CANCELLED...
THE STORM THAT PROMPTED THE WARNING HAS EXITED THE COUNTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 3626 8144 3629 8141 3628 8137 3632 8137
3637 8129 3636 8128 3636 8125 3639 8124
3642 8115 3644 8097 3642 8095 3640 8097
3638 8095 3613 8123
TIME...MOT...LOC 2148Z 298DEG 43KT 3637 8098 3622 8133
$$
NCC005-193-092200-
/O.CON.KRNK.SV.W.0060.000000T0000Z-110409T2200Z/
ALLEGHANY NC-WILKES NC-
549 PM EDT SAT APR 9 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR NORTHWESTERN WILKES AND SOUTHEASTERN ALLEGHANY COUNTIES...
AT 544 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM STONE MOUNTAIN STATE PARK TO SUMMIT...OR ALONG A LINE
EXTENDING FROM TRAPHILL TO WILBAR...MOVING SOUTHEAST AT 50 MPH.
LOCATIONS IMPACTED INCLUDE...
TRAPHILL...
HAYS...
CRICKET...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
&&
LAT...LON 3626 8144 3629 8141 3628 8137 3632 8137
3637 8129 3636 8128 3636 8125 3639 8124
3642 8115 3644 8097 3642 8095 3640 8097
3638 8095 3613 8123
TIME...MOT...LOC 2148Z 298DEG 43KT 3637 8098 3622 8133
$$
DS846
WWUS51 KRNK 092156
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
556 PM EDT SAT APR 9 2011
NCC005-193-092206-
/O.EXP.KRNK.SV.W.0060.000000T0000Z-110409T2200Z/
ALLEGHANY NC-WILKES NC-
556 PM EDT SAT APR 9 2011
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WILKES AND
SOUTHEASTERN ALLEGHANY COUNTIES EXPIRES AT 600 PM EDT...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING IS WEAKENING BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
LAT...LON 3626 8144 3629 8141 3628 8137 3632 8137
3637 8129 3636 8128 3636 8125 3639 8124
3642 8115 3644 8097 3642 8095 3640 8097
3638 8095 3613 8123
TIME...MOT...LOC 2156Z 309DEG 39KT 3618 8119
$$
DSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 3:49 PM EDT, 1 hour 22 minutes earlier.
Area forecast discussion, Apr 9, 3:49 PM EDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 349 PM EDT SAT APR 9 2011 .SYNOPSIS... A THUNDERSTORM COMPLEX WILL MOVE ACROSS THE MOUNTAINS OF SOUTHERN WEST VIRGINIA...SOUTHWEST VIRGINIA...AND NORTHERN NORTH CAROLINA THIS EVENING...AND THEN EXIT ACROSS THE NORTH CAROLINA PIEDMONT OVERNIGHT. A STRONG COLD FRONT WILL THEN CROSS THE REGION LATE MONDAY. && .NEAR TERM /THROUGH SUNDAY/... MCS ON OUR DOORSTEP WILL PASS ACROSS THE WESTERN CWA THIS EVENING...AND EXIT ACROSS NC LATER TONIGHT. HAVE RAISED POPS ALL AREAS FOR TONIGHT...FOLLOWING THE 12Z NAM AND/OR GFS. DO NOT THINK EASTERN AREAS WILL EVER GET OUT OF THE STRATUS- JUST HAVE SHOWERS REINFORCE IT. THIS STARTUS AND FOG MAY HANG ON THRU THE MORNING. I ADJUSTED TEMPS DOWN SOME IN THE EATS SUNDAY...BUT THE STRONG SW FLOW SHOULD SCOUR LOW CLOUDS OUT EVEN IN THE EAST. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/... MONDAY LOOKS TO BE A VERY WARM ONE WITH DEEP SOUTHERLY FLOW AHEAD OF THE SIGNIFICANT TROUGH IN THE MIDWEST. H85 TEMPS PUSHING +16C BUT INCREASING CLOUDS MAY MAINTAIN SOMEWHAT OF A LID ON TEMPS. STILL EXPECTING MID-80S EAST AND NEAR 80 WEST. TIMING DIFFERENCES AND IMPACTS OF THE STRONG COLD FRONTAL PASSAGE THE MAIN CONCERN IN SHORT TERM. GFS IS FASTER WITH THE FRONT COMPARED TO THE NAM WHICH CLOSES OFF UPPER SYSTEM OVER THE OH VALLEY WHILE THE GFS IS MORE PROGRESSIVE IN ADVANCING A MORE OPEN WAVE STRUCTURE ACRS THE NORTHERN MID-ATLANTIC. 00Z EURO SOMEWHAT OF A COMPROMISE. GENERAL TIMING IS TO HAVE A BAND OF PRECIP WITH PSBL SIGNIFICANT STORMS FROM LATE MONDAY INTO EARLY TUESDAY. SPC DOWNPLAYING THE SEVERE THREAT AT THIS POINT BUT STILL HAS A SET TEXT..DUE PRIMARILY TO LIMITED INSTABILITY BUT STILL EXPECTING DECENT SHEAR CAPABLE OF ORGANIZING SOME STORMS. SPEED OF THIS SYSTEM SHOULD PRECLUDE WATER PROBLEMS BUT BRIEF DOWNPOURS ARE OF COURSE POSSIBLE AS PWATS INCREASE TO 1.5 INCHES. FRONT IS WELL EAST OF THE CWA BY LATE MORNING WITH COLD AIR ADVECTION AND STRONG NW BREEZES TUESDAY AS H85 TEMPS DROP OFF TO +2 TO +4C. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... HIGH PRESSURE DOMINATES THE MID-WEEK PERIOD WITH SLIGTLY ABOVE SEASONAL TEMPS AND DRY CONDITIONS. ANOTHER STRONG FRONT AND UPPER LEVEL SYSTEM APPROACHES EARLY IN THE WEEKEND. BASICALLY FOLLOWED HPC GUIDANCE BUT THIS COULD BE A SIGNIFICANT SYSTEM. && .AVIATION /20Z SATURDAY THROUGH THURSDAY/... STRATUS PRODUCING IFR CIGS IS HANGING TOUGH EAST OF THE BLUE RIDGE. THIS INCLUDESBCB...ROA...LYH AND DAN. THESE CIGS MAY BRIEFLY RISE TO LOW END MVFR...BUT ARE EXPECTED TO DROP RIGHT BACK DOWN AGAIN TONIGHT...WITH HIGH CONFIDENCE OF IFR CONDS...MODERATE CONFIDENCE OF VLIFR CONDS. FURTHER WEST...NEARLY FULL DAY HEATING HAS PRODUCED MODERATELY UNSTABLE CONDS AND A TORNADO WATCH HAS BEEN ISSUED IN EFFECT THRU 900 PM. BLF AND LWB WILL LIKELY SEE A TSTM...AND HAVE A CHC FOR STRONG WINDS AND LARGE HAIL. BCB HAS A LOW CHC OF SEEING A STRONG TSTM. I EXPECT LWB TO DROP DOWN TO VLIFR IN FOG...BLF MAY NOT DROP TO IFR. LOW CIGS/VSBYS WILL RISE THROUGH THE MORNING HOURS SUNDAY. I EXPECT MOST SITES TO BECOME VFR AROUND OR SHORTLY AFTER 18Z/200 PM. A STRONG COLD FRONT WILL APPROACH THE REGION LATE MONDAY...BRINGING A CHC OF THUNDERSTORMS TO ALL AREAS. VFR THEN RETURNS ACROSS THE EAST BEHIND THE FRONT TUESDAY WITH UPSLOPE MVFR CIGS AND A FEW -SHRA OVER SE WVA. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...AMS/JJ NEAR TERM...JJ SHORT TERM...PC LONG TERM...PC AVIATION...AMS/JJ
Hazardous weather outlook, Apr 9, 4:30 AM EDT, 12 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 430 AM EDT SAT APR 9 2011 NCZ001>003-018>020-VAZ007-009>013-015-016-WVZ042>045-101000- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND- GILES-WYTHE-PULASKI-GRAYSON-CARROLL-MERCER-SUMMERS-MONROE-GREENBRIER- 430 AM EDT SAT APR 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN MONDAY AFTERNOON AND EVENING. THE PRIMARY THREAT FROM THE SEVERE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. NCZ004>006-VAZ014-017>020-022>024-032>035-043>047-058-059-101000- STOKES-ROCKINGHAM-CASWELL-MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-BATH- ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY- PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 430 AM EDT SAT APR 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Apr 9, 4:24 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
424 PM EDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL HAYS 36.25N 81.12W
04/09/2011 E0.88 INCH WILKES NC PUBLIC
COVERED THE GROUND
&&
JJACKSONSpecial weather statement, Apr 9, 4:29 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
429 PM EDT SAT APR 9 2011
VAZ007-010-WVZ042-092130-
BLAND VA-MERCER WV-TAZEWELL VA-
429 PM EDT SAT APR 9 2011
...STRONG THUNDERSTORMS WILL AFFECT BLAND...MERCER AND TAZEWELL
COUNTIES...
AT 426 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 6 MILES
WEST OF WELCH TO 10 MILES NORTH OF RICHLANDS TO 7 MILES WEST OF
RICHLANDS...MOVING EAST AT 40 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS.
THESE STORMS WILL BE NEAR RICHLANDS AROUND 435 PM...CLAYPOOL HILL...
CEDAR BLUFF...BANDY...AND AMONATE AROUND 440 PM...CLIFFIELD AROUND
445 PM...COALDALE...TIPTOP...BOISSEVAIN AND AND ASBERRYS AROUND 455
PM.
LAT...LON 3725 8174 3721 8168 3721 8156 3728 8142
3742 8129 3746 8131 3753 8122 3752 8099
3746 8090 3728 8101 3724 8100 3702 8116
3705 8123 3699 8132 3699 8148 3701 8150
3697 8160 3697 8179 3707 8186 3718 8186
MCLocal storm report, Apr 9, 4:34 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
434 PM EDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 5 S HILLSVILLE 36.69N 80.73W
04/09/2011 E0.75 INCH CARROLL VA AMATEUR RADIO
ON ROUTE 52. HAIL COVERED THE GROUND.
&&
JJACKSONSpecial weather statement, Apr 9, 4:58 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
458 PM EDT SAT APR 9 2011
VAZ009-010-012-015-016-092130-
BLAND VA-CARROLL VA-GRAYSON VA-SMYTH VA-WYTHE VA-
458 PM EDT SAT APR 9 2011
...STRONG THUNDERSTORMS WILL AFFECT BLAND...CARROLL...GRAYSON...SMYTH
AND WYTHE COUNTIES...
AT 453 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 6 MILES
SOUTHWEST OF BLAND TO 4 MILES SOUTH OF ABINGDON...MOVING EAST AT 65
MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN
OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.
THESE STORMS WILL BE NEAR MOUNT ROGERS SUMMIT AROUND 515 PM.
LAT...LON 3708 8112 3696 8081 3688 8074 3691 8068
3687 8060 3657 8136 3658 8153 3674 8168
3679 8170 3686 8177
DSSpecial weather statement, Apr 9, 5:01 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
501 PM EDT SAT APR 9 2011
NCZ001-018-VAZ015-092130-
ASHE NC-GRAYSON VA-WATAUGA NC-
501 PM EDT SAT APR 9 2011
...STRONG THUNDERSTORMS WILL AFFECT ASHE...GRAYSON AND WATAUGA
COUNTIES...
AT 458 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES
SOUTH OF CHILHOWIE TO 18 MILES WEST OF MOUNTAIN CITY...MOVING EAST AT
50 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN
OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.
THESE STORMS WILL BE NEAR MOUNT ROGERS SUMMIT AROUND 515 PM.
LAT...LON 3634 8185 3636 8181 3635 8177 3635 8173
3641 8175 3647 8170 3657 8170 3664 8160
3667 8154 3657 8135 3655 8136 3620 8184
3626 8191 3629 8192
DSSpecial weather statement, Apr 9, 5:09 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
509 PM EDT SAT APR 9 2011
VAZ010>014-WVZ042>044-092215-
BLAND VA-GILES VA-MERCER WV-MONROE WV-MONTGOMERY VA-PULASKI VA-
SUMMERS WV-WYTHE VA-
509 PM EDT SAT APR 9 2011
...STRONG THUNDERSTORMS WILL AFFECT BLAND...GILES...MERCER...
MONROE...MONTGOMERY...PULASKI...SUMMERS AND WYTHE COUNTIES...
AT 503 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM CAMP
CREEK TO BLAND...MOVING EAST AT 45 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO PEA SIZE ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. IF ON OR NEAR CLAYTOR LAKE...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. SUDDEN WIND GUSTS MAY BE STRONG ENOUGH
TO CAPSIZE YOUR VESSEL.
THESE STORMS WILL BE NEAR LICK CREEK...OAKVALE...ELGOOD...AND CHAPEL
AROUND 515 PM...BOZOO...WILLOWTON...GLEN LYN...AND GUNTON PARK AROUND
520 PM...RED SULPHUR SPRING AND AND INDIAN MILLS AROUND 525 PM.
LAT...LON 3757 8101 3759 8044 3743 8046 3742 8048
3741 8047 3699 8053 3694 8059 3694 8063
3689 8070 3689 8074 3698 8086 3708 8111
MCThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 8:03 PM EDT | Special Weather Statement | RNK | Pittsylvania | 27 min |
| Apr 8, 8:29 PM EDT | Tornado Warning | RNK | Patrick | 31 min |
| Apr 8, 8:30 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Patrick | 30 min |
| Apr 8, 9:00 PM EDT | Severe Thunderstorm Warning | RNK | Henry | 41 min |
| Apr 8, 9:29 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Giles | 31 min |
| Apr 8, 9:50 PM EDT | Severe Thunderstorm Warning | RNK | Giles, Montgomery, Pulaski, City of Radford | 25 min |
| Apr 8, 9:58 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Pulaski, Wythe | 32 min |
| Apr 8, 10:00 PM EDT | Severe Thunderstorm Warning | RNK | Bland | 30 min |
| Apr 8, 10:15 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Montgomery, Pulaski | 30 min |
| Apr 8, 10:29 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Wythe | 14 min |
| Apr 8, 10:37 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Pulaski | 23 min |
| Apr 8, 10:52 PM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 38 min |
| Apr 8, 10:59 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Patrick | 31 min |
| Apr 8, 11:11 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Smyth, Tazewell, Wythe | 49 min |
| Apr 8, 11:24 PM EDT | Special Weather Statement | RNK | Henry | 36 min |
| Apr 9, 12:00 AM EDT | Severe Thunderstorm Warning | RNK | Bland, Carroll, Grayson, Smyth, Wythe | 30 min |
| Apr 9, 12:27 AM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, Wythe, City of Galax | 48 min |
| Apr 9, 12:56 AM EDT | Tornado Warning | RNK | Carroll, Grayson | 34 min |
| Apr 9, 2:22 AM EDT | Special Weather Statement | RNK | Smyth | 53 min |
| Apr 9, 2:34 AM EDT | Severe Thunderstorm Warning | RNK | Grayson, Smyth | 41 min |
| Apr 9, 2:50 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, Smyth, Wythe | 85 min |
| Apr 9, 2:56 PM EDT | Tornado Warning | RNK | Smyth | 34 min |
| Apr 9, 3:18 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Smyth, Tazewell, Wythe | 57 min |
| Apr 9, 3:23 PM EDT | Tornado Warning | RNK | Grayson, Smyth | 22 min |
| Apr 9, 3:42 PM EDT | Tornado Warning | RNK | Grayson | 33 min |
| Apr 9, 3:47 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Patrick | 58 min |
| Apr 9, 4:15 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Patrick, City of Galax | 35 min |
| Apr 9, 4:29 PM EDT | Special Weather Statement | RNK | Bland, Tazewell | 61 min |
| Apr 9, 4:58 PM EDT | Special Weather Statement | RNK | Grayson, Smyth, Wythe | 32 min |
| Apr 9, 5:09 PM EDT | Special Weather Statement | RNK | Giles, Pulaski, City of Radford | 66 min |
| Apr 8, 11:33 PM EDT | Special Weather Statement | RNK | Stokes | 27 min |
| Apr 8, 11:58 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham, Stokes | 32 min |
| Apr 9, 12:13 AM EDT | Special Weather Statement | RNK | Stokes | 17 min |
| Apr 9, 1:18 AM EDT | Special Weather Statement | RNK | Surry | 57 min |
| Apr 9, 1:26 AM EDT | Severe Thunderstorm Warning | RNK | Stokes, Surry, Yadkin | 35 min |
| Apr 9, 1:28 AM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Surry, Wilkes, Yadkin | 35 min |
| Apr 9, 1:46 AM EDT | Special Weather Statement | RNK | Ashe | 59 min |
| Apr 9, 2:53 PM EDT | Severe Thunderstorm Warning | RNK | Ashe, Surry, Watauga, Wilkes, Yadkin | 67 min |
| Apr 9, 3:20 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Ashe, Surry, Watauga, Wilkes, Yadkin | 55 min |
| Apr 9, 3:27 PM EDT | Tornado Warning | RNK | Alleghany, Ashe | 33 min |
| Apr 9, 5:01 PM EDT | Special Weather Statement | RNK | Ashe | 29 min |
| Apr 9, 5:36 PM EDT | Special Weather Statement | RNK | Rockingham | 24 min |
| Apr 9, 5:59 PM EDT | Special Weather Statement | RNK | Yadkin | 31 min |
| Apr 9, 6:17 PM EDT | Special Weather Statement | RNK | Caswell | 43 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2011Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.